Serotonin is a crucial neurotransmitter. It is found in the brain as well as the digestive tract. Serotonin is also found in blood cells called platelets. It plays a crucial role in regulating mood. That is why some of the most successful antidepressants are called SSRIs (selective serotonin reuptake inhibitors). Serotonin also impacts libido and sexual function as well as memory, digestion, sleep and blood clotting. When there is excessive serotonin circulating in the body it can lead to “serotonin syndrome.” The pain reliever Tramadol plus sertraline for depression could prove dangerous if not deadly.
A Close Call with Tramadol Plus Sertraline:
Q. I have been taking tramadol, amitriptyline and sertraline for more than three years. I was having a hard time with my depression and told my doc it was getting worse.
She increased the dose of sertraline from 100 mg to 150 mg. Five days later I had a seizure. Nobody could understand why.
My electrolytes were abnormal, so I went back to see the doctor a few weeks later and asked if the increased dosage could have been the cause.
She dismissed that idea, but since then I have seen two other doctors who both expressed concern about this combination of drugs. One of them said it could be a lethal cocktail, and the combination could well have caused my seizure. I feel as if I’ve been misled by someone I trusted. I’d be grateful for your opinion.
Tramadol Plus Sertraline and Amitriptyline Is Scary:
A. The pain reliever tramadol and the SSRI-type antidepressant sertraline could interact to trigger serotonin syndrome. Excessive levels of the neurochemical serotonin can lead to agitation, confusion, muscle twitches, tremor, sweating and seizures (Pharmacy Times, July 15, 2009).
Adding amitriptyline makes this combination even more hazardous. Electrolytes can also be disrupted.
Serotonin Syndrome Stories:
L.D.V.D. shared this experience from hell:
“I have been on tramadol for pain and Cymbalta (duloxetine) for depression. I got depressed due to the constant pain I was in-sciatic nerve pain.
“About 10 days ago I felt extremely sick. Got myself out of bed and off to a doctor. She immediately said that I have serotonin syndrome and must go to hospital emergency department. She called them.
“They ran drips into me which stopped the uncontrolled twitching. They informed me to stop taking tramadol and Cymbalta immediately. Well, that was like sending me straight to hell! I have been so ill the last 10 days. Today is the first morning I could get out of bed without first walking into something.
“My symptoms are as follows:
“Severe brain zaps. If I move my eyes, I get brain zaps. Had really bad flu-like symptoms. Hot flashes. I wake up every night and my pj’s are soaked through. My husband said he touched me one night as I was restless in my sleep. He said I was all wet.
“I have had diarrhea now for 6 days. Get very weird dreams. In the last 2 days I have felt depressed, crying my eyes out – the next minute I want to punch someone. Please tell me it will stop.”
Another reader offered a similar story:
“Recently my husband took tramadol after back surgery. He was also taking an SSRI anti-depressant.
“He suffered severe hallucinations and sleep-talking throughout the night. The ER doctor suspected serotonin toxicity from the combination of tramadol and the SSRI. It took almost a week for him to get back to normal without tramadol.”
Becky in Depew, New York shares a pharmacist’s perspective:
“Re: the writer who asked why she had a seizure after using an increased dose of SSRI and Tramadol: her pharmacist should also have counseled her about this possible reaction. Our pharmacists do it, but only if someone cares enough about their health to stick around and listen.
“We have a ‘counseling required’ note at the bottom of the receipt, but many people say, ‘I’ve been taking this for YEARS.’ And leave. One problem that might have been encountered is mail-order meds. Even though there’s the same notation on the receipt, most people do not call to find out what the issue is. They absolutely must.”
People’s Pharmacy Perspective:
We agree with Becky. We have watched way to many people grab and go in the pharmacy. They don’t even bother to check to make sure their prescription is correct. But serotonin syndrome can be caused by a great many drug combinations. Tramadol plus sertraline plus amitriptyline is a particularly dangerous interaction.
Learn more about serotonin syndrome and tramadol at this link: